I Take 800 Mg of Metformin (Glucophage) Each Day. Can I Have a Laser Hair Removal?
Laser Hair Removal While Taking 800mg of Metformin?
Doctor Answers (2)
Laser hair removal and Metformin medication
If you are taking 800mg of Metformin it should not affect your laser hair removal treatments. However, like any other medication, inform your doctor and/or technician as well as letting them know any changes to your regular regime (e.g. finishing a medication which they previously knew you were taking) so that they can adjust their treatments accordingly if need be, in this case skin sensitivity. Safety is the most important factor to consider when undergoing any treatment, esthetic or otherwise. In any case, it should first be determined if you are a good candidate for laser hair removal before you start treatment. The industry best practice for determining if you are a good candidate, and what energy level to use is the Fitzpatrick scale. It is best to schedule a consultation to find out where you fall on that scale. At the Victoria Park Medispa we offer complimentary consultations as well as a reduced rate after the initial six treatments (touch-up rate). Remember Laser Hair Removal will never get rid of 100% of the hair; it is a permanent hair reduction and you should be wary of anyone promising otherwise. The permanent reduction should be in the range of 80% to 95%.
Laser hair removal while taking metformin
Metformin can potentially make you photosensitive. Unfortunately there is no way of predicting it. If you have a laser procedure while on a photosensitizing medication, you increase your risk of a burn.
How likely that is is difficult to say. Unfortunately it takes 2-3 days to get metformin out of your body and if you are taking it for controlling diabetes, that would put you at risk for increased blood glucose.
If you are taking metformin for controlling polycystic ovary syndrome and NOT diabetes, I would discuss with your endocrinologist the possibility of discontinuing metformin 3-4 days before the laser hair removal sessions. Those sessions are usually scheduled 6-8 weeks apart so you won't miss too many doses of metformin in a row.
Again, please let me emphasize that you should not discontinue metformin without consulting your primary care physician.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.